Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 98, NWS Albuquerque, NM

June 3, 2018Cibola County, McKinley County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 3, 2018, 11:30 AM MST for Cibola County, McKinley County, New Mexico. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2018, 11:30 AM MST (18:30 UTC)
Expired
Jun 3, 2018, 12:15 PM MST
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cibola County, NM, McKinley County, NM

The radar

The Albuquerque radar (KABX), 90 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 11:59 AM MSTHAIL 0.8811 Ssw San Rafael, NM
Jun 3, 12:21 PM MSTTORNADO5 S San Fidel, NM
Jun 3, 12:25 PM MSTHAIL 1.755 S San Fidel, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-492 J/kg
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WUUS55 KABQ 031830
SVRABQ
NMC006-031-031915-
/O.NEW.KABQ.SV.W.0098.180603T1830Z-180603T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1230 PM MDT SUN JUN 3 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Eastern Cibola County in west central New Mexico...
  East central McKinley County in west central New Mexico...

* Until 115 PM MDT.

* At 1229 PM MDT, a severe thunderstorm was located 18 miles south of
  Grants, moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Grants, Laguna Pueblo, Cubero, Cebolletita, McCartys,
  Skyline-Ganipa, New Laguna, San Fidel, San Mateo and Seama.

This includes Interstate 40 between Mile Markers 84 and 112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well built structure. Stay away from
windows.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3474 10795 3483 10809 3540 10765 3508 10729
TIME...MOT...LOC 1829Z 224DEG 38KT 3490 10792 

HAIL...1.50IN
WIND...60MPH
 
$$

33
1 follow-up statement
465 
WWUS55 KABQ 031901
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
101 PM MDT SUN JUN 3 2018

NMC031-031908-
/O.CAN.KABQ.SV.W.0098.000000T0000Z-180603T1915Z/
McKinley-
101 PM MDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCKINLEY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM MDT for
west central New Mexico.

LAT...LON 3485 10782 3493 10792 3523 10766 3502 10745
TIME...MOT...LOC 1858Z 230DEG 24KT 3499 10776 

$$

NMC006-031915-
/O.CON.KABQ.SV.W.0098.000000T0000Z-180603T1915Z/
Cibola-
101 PM MDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR NORTHEASTERN CIBOLA COUNTY...

At 1258 PM MDT, a severe thunderstorm was located near McCartys, or
12 miles southeast of Grants, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Cubero, McCartys, Skyline-Ganipa, San Fidel, Seama, Acomita, North
Acomita Village, Acomita Lake and Paraje.

This includes Interstate 40 between Mile Markers 89 and 108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3485 10782 3493 10792 3523 10766 3502 10745
TIME...MOT...LOC 1858Z 230DEG 24KT 3499 10776 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:44 AM MST, 46 minutes earlier.

Area forecast discussion, Jun 3, 10:44 AM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1144 AM MDT Sun Jun 3 2018

.AVIATION...
18Z TAF CYCLE
Upper low vcnty Four Corners at 18Z to track over CO and nrn NM next
12-18 hrs. Expect broad swath of showers and tstms stretching in an
arc from near E33 to KSXU and KSRR at 17Z to continue moving e, with
addtional development over wrn/central NM aft 19Z. Generally VFR but
cigs/vsbys lowering briefly to MVFR or IFR and obscuring terrain in
convection. Some storms may be strong to severe with hail and wind
gusts to 45-50kts. Convection may evolve into a large area of rain
with embedded storms over portions of ern NM aft 00Z but forecast
models not at all in agreement where this activity will be focused.
Clearing and drying from west to east over the state aft 04/12Z.

&&

.PREV DISCUSSION...343 AM MDT Sun Jun 3 2018...
.UPDATE...
We decided to cancel the Wind Advisory for the Middle Rio Grande
Valley, because winds are weakening, Clines Corners is no longer
gusting, and the pressure gradient between central and eastern areas
is trending weaker.

44

&&

.PREV DISCUSSION...330 AM MDT Sun Jun 3 2018...
.SYNOPSIS...
As an upper level low pressure system crosses the central and
southern Rockies, there is a slight risk of severe thunderstorms
from the Continental Divide to the east slopes of the central
mountain chain this afternoon and evening. Some storms will be
capable of producing over an inch of rain in less than an hour with a
risk of localized drainage problems across central and southeast
areas. Recent burn scars, including those from ongoing fires, will be
especially susceptible to flash flooding. After cooler temperatures
today, temperatures will rebound during the work week and
it will get hot again as a ridge of high pressure crosses. The
hottest day of the week looks to be Wednesday, when highs will climb
around 5 to 15 degrees above normal. The ridge will shift to the east
enough during the latter half of the week to steer some moisture for
thunderstorms over northern and central New Mexico.

&&

.DISCUSSION...
The best CAPE looks to favor the continental divide southeastward
across the central valley and south central mountains this afternoon
and evening. Peak values reach almost 2000 J/KG across south central
areas. Given a favorable shear profile and ample low level moisture,
the slight risk for severe thunderstorms seems appropriate. For a few
days models have continuously indicated the Albuquerque metro area
and central mountains will be favored for locally heavy rainfall this
afternoon. Different models then diverge on what direction the heavy
rain area will move this evening, either toward east central areas,
or more toward south central and southeast areas.

Drier air will filter swiftly across the area from the west on
Monday as the upper low exits the CO Rockies onto the great plains.
There could be a few stray showers and storms across the mountains,
but they won't be able to produce much rain.

As the axis of the upper ridge shifts over the TX panhandle during
the latter half of the week, an upper level trough will establish
over the west coast. This will funnel some elevated moisture
northward over the forecast area with a chance for showers and
thunderstorms each afternoon and evening through the end of the week.
Coverage will be hit or miss though, and as is typical this time of
year some cells are likely to produce more in the way of wind than
rain.

44

&&

.FIRE WEATHER...
A significant increase in moisture over the past 24 hours, with many
places showing a 20 to 30 degree dewpoint temperature increase. This
is thanks to the backdoor cold front that raced south Saturday across
the east, then blasted through the central mountain gaps and canyons
overnight. It has already topped the Continental Divide and heading
straight into AZ early this morning. The upper level trough over AZ
will cross NM this afternoon into tonight, producing lift and
instability. All the ingredients then are present to produce showers
and thunderstorms today through tonight, moving from west to east
across NM. Showers and an isolated thunderstorm have already formed
along the frontal boundary from the AZ border to the Divide.
Isolated severe weather is a pretty good bet as well this afternoon
and evening over western and central areas, with significant
directional shear throughout the atmosphere. Highs will be 5 to 10
degrees cooler today than Saturday. Vent rates will be mostly good
or better, except fair to locally poor along the east slopes of the
central mountains onto the eastern highlands. Minimum RH today will
be up to 30 percent higher, expect west of the Divide where minimum
RH will be 10 to 15 percent. This is where a few dry storms could be
found today.

The ridge of high pressure will quickly build again next week.
Monday will be drier and warmer, with Tuesday and Wednesday dry and
hot once again. Temperatures will rise above, then well above normal
while minimum humidities crash back into the teens and single
digits. A few lingering storms may develop Monday over the central
mountain peaks, then bone dry for Tuesday and Wednesday. High and
isolated Super Haines values are expected. The lack of wind will
prevent widespread critical fire weather conditions.

The upper ridge will shift east later next week, opening the door
for some moisture to advect north into NM. This will provide the
opportunity for isolated to perhaps scattered showers and storms.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 3, 3:15 AM MST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
415 AM MDT Sun Jun 3 2018

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
415 AM MDT Sun Jun 3 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms from the continental
divide region of western New Mexico eastward onto the central high
plains this afternoon and evening. Large hail and damaging winds will
be the main threat. Some storms will also be capable of producing
heavy rain at rates over 1 inch per hour with a risk of flash
flooding. Heavy rain on very dry soil can result in heavy runoff and
drainage problems, but the greatest risk of flash flooding will be in
urban areas of central New Mexico and also on recent burn scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening mainly
from the continental divide eastward to the Pecos River Valley of
eastern New Mexico.

44

In the hours before

Special weather statement, Jun 3, 10:38 AM MST, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1138 AM MDT SUN JUN 3 2018

NMZ530>537-031815-
Roosevelt County-Union County-Eastern San Miguel County-Harding
County-Guadalupe County-Curry County-Quay County-De Baca County-
1138 AM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EASTERN
SAN MIGUEL...SOUTHEASTERN HARDING...NORTHEASTERN DE BACA...QUAY...
NORTHWESTERN CURRY...SOUTH CENTRAL UNION AND NORTHEASTERN GUADALUPE
COUNTIES UNTIL 1215 PM MDT...

At 1135 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Variadero to 8 miles
southwest of Taiban. Movement was north at 110 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Quay, Tucumcari, Logan, San Jon, House, Ragland, Montoya, Glenrio,
Conchas Lake State Park and Conchas Dam.

This includes Interstate 40 between Mile Markers 299 and 373.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3433 10410 3535 10438 3612 10348 3540 10304
      3511 10304
TIME...MOT...LOC 1735Z 198DEG 94KT 3525 10437 3437 10414

33
Special weather statement, Jun 3, 11:20 AM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1220 PM MDT SUN JUN 3 2018

NMZ506-507-031900-
West Central Mountains-West Central Highlands-
1220 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA AND EAST CENTRAL
MCKINLEY COUNTIES UNTIL 100 PM MDT...

At 1220 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of McCartys, or 15 miles south of Grants, moving
northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Grants, Laguna Pueblo, Cubero, McCartys, Skyline-Ganipa, New Laguna,
San Fidel, San Mateo, Seama and Acomita.

This includes Interstate 40 between Mile Markers 82 and 115.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3474 10797 3487 10812 3539 10767 3507 10727
TIME...MOT...LOC 1820Z 224DEG 38KT 3492 10787

33
Special weather statement, Jun 3, 11:24 AM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1224 PM MDT SUN JUN 3 2018

NMZ501-504-031900-
Northwest Plateau-Northwest Highlands-
1224 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN JUAN COUNTY
UNTIL 100 PM MDT...

At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Lake Valley, or 35 miles southwest of Bloomfield,
moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern San
Juan County.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3608 10829 3621 10844 3660 10818 3634 10778
TIME...MOT...LOC 1823Z 224DEG 38KT 3623 10823

33
Special weather statement, Jun 3, 11:26 AM MST, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1226 PM MDT SUN JUN 3 2018

NMZ501-504-506-031900-
Northwest Plateau-West Central Mountains-Northwest Highlands-
1226 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCKINLEY AND SOUTH
CENTRAL SAN JUAN COUNTIES UNTIL 100 PM MDT...

At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crownpoint, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Crownpoint, Pueblo Pintado and Chaco Canyon.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3558 10814 3571 10830 3622 10787 3592 10752
TIME...MOT...LOC 1826Z 224DEG 38KT 3572 10814

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:38 AM MSTSpecial Weather StatementABQQuay37 min
Jun 3, 11:20 AM MSTSpecial Weather StatementABQCibola40 min
Jun 3, 11:24 AM MSTSpecial Weather StatementABQSan Juan36 min
Jun 3, 11:26 AM MSTSpecial Weather StatementABQMcKinley34 min
Jun 3, 12:15 PM MSTTornado WarningABQCibola30 min
Jun 3, 12:21 PM MSTSpecial Weather StatementABQValencia24 min
Jun 3, 12:25 PM MSTSpecial Weather StatementABQSan Juan50 min
Jun 3, 12:38 PM MSTAreal Flood AdvisoryABQSan Juan3 hr
Jun 3, 12:38 PM MSTSevere Thunderstorm WarningABQCibola, Socorro, Valencia52 min
Jun 3, 12:44 PM MSTAreal Flood AdvisoryABQSan Juan3 hr
Jun 3, 12:48 PM MSTSpecial Weather StatementABQDe Baca27 min
Jun 3, 12:51 PM MSTSevere Thunderstorm WarningABQBernalillo, Cibola, Sandoval39 min
Jun 3, 1:13 PM MSTAreal Flood AdvisoryABQCibola, Socorro3 hr
Jun 3, 1:30 PM MSTAreal Flood AdvisoryABQSan Juan3 hr
Jun 3, 1:34 PM MSTSevere Thunderstorm WarningABQBernalillo, Cibola, Sandoval, Socorro, Valencia56 min
Jun 3, 1:57 PM MSTAreal Flood AdvisoryABQBernalillo, Cibola3 hr
Jun 3, 2:04 PM MSTAreal Flood AdvisoryABQBernalillo, Valencia116 min
Jun 3, 2:16 PM MSTSpecial Weather StatementABQBernalillo44 min
Jun 3, 2:17 PM MSTAreal Flood AdvisoryABQBernalillo3 hr
Jun 3, 2:25 PM MSTSevere Thunderstorm WarningABQSocorro65 min
Jun 3, 2:26 PM MSTAreal Flood AdvisoryABQBernalillo, Cibola, Socorro, Valencia4 hr
Jun 3, 2:29 PM MSTSevere Thunderstorm WarningABQSocorro, Torrance, Valencia61 min
Jun 3, 2:53 PM MSTSevere Thunderstorm WarningABQBernalillo, Torrance67 min
Jun 3, 2:58 PM MSTSpecial Weather StatementABQSanta Fe47 min
Jun 3, 3:07 PM MSTSevere Thunderstorm WarningABQSocorro68 min
Jun 3, 3:27 PM MSTAreal Flood AdvisoryABQValencia3 hr
Jun 3, 3:27 PM MSTSevere Thunderstorm WarningABQTorrance63 min
Jun 3, 3:52 PM MSTTornado WarningABQTorrance23 min
Jun 3, 4:04 PM MSTSpecial Weather StatementABQTorrance41 min
Jun 3, 4:16 PM MSTSpecial Weather StatementABQSocorro44 min
Jun 3, 4:22 PM MSTSevere Thunderstorm WarningABQLincoln, Torrance16 min
Jun 3, 4:58 PM MSTSpecial Weather StatementABQ47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.